Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 44, NWS Memphis, TN

June 16, 2003Carroll County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 16, 2003, 1:12 PM CDT for Carroll County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 1:12 PM CDT (18:12 UTC)
Expired
Jun 16, 2003, 3:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Carroll County, TN

The radar

The Paducah radar (KPAH), 116 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 161814
FFWMEM
TNC017-162015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
112 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE

* UNTIL 315 PM CDT.

* AT 110 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN BETWEEN    
  ATWOOD AND MCKENZIE. RADAR RAINFALL ESTIMATES OF AROUND 4 INCHES    
  HAS OCCURRED SINCE 1215 PM. ADITIONAL AMOUNTS NEAR 2 INCHES ARE     
  LIKLEY.

* CITIES AFFECTED THROUGH 315 PM CDT INCLUDE...
  VALE...MIDDLE FORK...MCKENZIE...HUNTINGDON...HOLLOW ROCK...BUENA
  VISTA...ATWOOD

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3617 8821 3587 8834 3582 8871 3605 8869
          3611 8865 3616 8853

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 10:50 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 10:50 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT MON JUN 16 2003

LOTS OF CLOUDS OVER THE MIDSOUTH THIS MORNING. MID LEVEL CLDS
THIN ENOUGH TO LET TEMPS RISE QUICKLY OVER MOST OF W TN AND PARTS
OF N MS. RADAR CURRENTLY HAS SHOWERS OVER CENTRAL PARTS OF THE
CWA...MAINLY FROM MARIANNA TO SAVANNAH. STILL FORESEE TRWS
DEVELOPING TDA DUE TO HEATING. THINK THE FAVORED AREA IS W TN.

TEMPS/WINDS SKY OK FIRST PERIOD.

.MEG...NONE.

WER
Hazardous weather outlook, Jun 16, 3:53 AM CDT, 9 hours 19 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-170900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
353 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A WARM HUMID AIRMASS WILL COVER THE MID SOUTH. A STATIONARY FRONT
WILL MEANDER ACROSS THE REGION. THE RESULT WILL BE SCATTERED
THUNDERSTORMS. A FEW STORMS MAY BE STRONG WITH CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:16 PM CDTFlash Flood WarningMEGHaywood119 min
Jun 16, 2:06 PM CDTFlash Flood WarningMEGGibson114 min
Jun 16, 2:23 PM CDTFlash Flood WarningMEGMadison2 hr
Jun 16, 3:24 PM CDTFlash Flood WarningMEGShelby2 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.